Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Houston/Galveston, TX

May 28, 2017Houston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 28, 2017, 7:49 PM CDT for Houston County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 7:49 PM CDT (00:49 UTC)
Expired
May 28, 2017, 10:15 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Houston County, TX

The radar

The Shreveport radar (KSHV), 168 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:53 PM CDTFLASH FLOODCrockett, TXSTREET FLOODING IN CROCKETT
May 28, 9:04 PM CDTFLASH FLOODCrockett, TXMULTIPLE ROAD CLOSURES DUE TO FLOODING 4TH ST... 6TH ST... E GOLIAD... E LOOP... S LOOP... HIGHWAY 19 SOUTH... HIGHWAY 7 EAST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-175 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

160 
WGUS54 KHGX 290049
FFWHGX
TXC225-290315-
/O.NEW.KHGX.FF.W.0012.170529T0049Z-170529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
749 PM CDT SUN MAY 28 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northern Houston County in southeastern Texas...

* Until 1015 PM CDT.

* At 749 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 5 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Crockett, Grapeland, Kennard, Latexo and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3150 9509 3149 9511 3147 9510
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3120 9543 3151 9573 3153 9565
      3154 9565 3159 9528

$$
11
2 follow-up statements
203 
WGUS74 KHGX 290056
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
756 PM CDT SUN MAY 28 2017

TXC225-290315-
/O.CON.KHGX.FF.W.0012.000000T0000Z-170529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston TX-
756 PM CDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHERN HOUSTON COUNTY...

At 754 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Fire department reports street flooding 
in Crockett.  3 to 5 inches of rain have fallen. Flash flooding is 
already occuring.

Some locations that will experience flooding include...
Crockett, Grapeland, Kennard, Latexo and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3150 9509 3149 9511 3147 9510
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3120 9543 3151 9573 3153 9565
      3154 9565 3159 9528

$$
11
153 
WGUS74 KHGX 290203
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
903 PM CDT SUN MAY 28 2017

TXC225-290315-
/O.CON.KHGX.FF.W.0012.000000T0000Z-170529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston TX-
903 PM CDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHERN HOUSTON COUNTY...

At 901 PM CDT, local law enforcement reported heavy rain due to a 
thunderstorm over Crockett. Many road closures have been reported 
due to water over the road in Crockett including 6th street...4th 
street...E Goliad...E Loop...S Loop...19 South...and 7 East. 4 to 6 
inches of rain have fallen. Flash flooding is already ongoing.

Some locations that will experience flooding include...
Crockett, Grapeland, Kennard, Latexo and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3150 9509 3149 9511 3147 9510
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3120 9543 3151 9573 3153 9565
      3154 9565 3159 9528

$$
11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:24 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 28, 6:24 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
624 PM CDT Sun May 28 2017

.AVIATION...
Area should see increasing SHRA/TSRA coverage this evening as activity
builds in from the N and NW along and ahead of a cold front. 00Z TAFs
are messy with lots of VCSH and VCTS. After this evening, there are
lots of timing uncertainties concerning not only the possible SHRA/TSRA
but also wind directions and ceilings as we move into the overnight
hours and on into the day tomorrow. Generally going with MVFR ceilings
overnight becoming VFR tomorrow afternoon with MVFR/IFR levels quite
possible in and around the SHRA/TSRA.  42
&&

.PREV DISCUSSION... /ISSUED 346 PM CDT Sun May 28 2017/

DISCUSSION...
Line of storms likely about to fire along a frontal boundary
draped across ncntl Texas. As previously talked about, the atmos
is very unstable in advance w/ high CAPES and low LI's. Anticipate
some severe storms to emerge as they make their way into se Tx
this evening. Severe Thunderstorm Watch is in effect generally
northwest of a Columbus-Livingston line until 10 pm. Dependent on
strength/movement trends, we may end up needing to add the metro
area to the watch as well. Aircraft soundings around there still
indicate some capping at 700mb, but has eroded some since this
morning. Almost all hazards are are the table with hail/winds the
primary threat, followed by localized heavy rain amounts & rates,
and finally a low (but non-zero) chance of a tornado.

This storm complex will send a boundary southward, and this will
determine the overall threat and/or locations for future hazardous
wx as another shortwave makes its way in from the sw late tonight
and Monday. Ongoing thinking continues to point to the southern
1/3 of the region being the more favored spot, but if a boundary
ends up well off the coast later tonight, pops and qpf amounts
will need to be adjusted downward Monday. Unfortunately, but not
unexpectedly, there isn't a good model consensus.

Coastal troffiness is expected into midweek. Deeper moisture and convergence
along the trof (along with some passing upper impulses) will probably
trigger overnight and morning precip closer to the coast followed
by inland expansion with daytime heating. Looks like the trof
could wash out and we'd lose a surface focusing mechanism later in
the week, but atmos still looks plenty moist for higher end &
diurnally driven pops through the remainder of the work week.

There will probably be some locations we'll need to keep an eye on
as we go thru the week as rainfall adds up. As ground gets more
saturated it won't be able to absorb as much water, and higher
rain rates themselves could become more of a problem in regards to
flash flooding as this occurs. 47

MARINE...
Southeasterly winds have picked back up from earlier this morning.
These may reach into caution criteria later tonight. Otherwise,
showers and thunderstorms could become focused along the coast
south of Freeport overnight tonight and then up the coast during the
day on Monday. Models continued to struggle as to the timing and
location of thunderstorm development. Winds should become more
easterly on Monday before returning to the southeast Monday night.
Southeasterly winds are then expected for the remainder of the week
with the strongest winds during the night and early morning
periods.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  80  68  85  69 /  80  50  30  40  30
Houston (IAH)              74  80  69  85  71 /  60  70  50  50  30
Galveston (GLS)            77  82  74  83  76 /  60  80  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
     following zones: Brazoria...Chambers...Galveston...
     Matagorda.

GM...NONE.
&&

Discussion...11
Aviation/Marine...42
Hazardous weather outlook, May 28, 4:47 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
447 PM CDT Sun May 28 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-292200-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A line of showers and thunderstorms will be moving into southeast
Texas this evening. Large hail, damaging wind, and localized heavy
rain capable of producing street flooding is possible. Though
possibly weakening as the storms approaches the Interstate 10
corridor toward late evening, we will continue to monitor the
situation. Additional watches or warnings could be necessary
across portions of the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Saturday. This activity may be capable of producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening generally north of
Interstate 10. We would appreciate any reports of hail, damaging
winds or flooding.

GMZ330-335-350-355-370-375-292200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

There is a moderate to high risk of rip currents through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Thursday. Some of these may be capable of producing
locally higher winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 28, 5:43 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 PM CDT SUN MAY 28 2017

TXZ163-282330-
Houston TX-
543 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND NORTHEASTERN MADISON
COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Maydelle, or 12 miles southwest of Rusk, moving east
at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crockett, Austonio, Grapeland, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3152 9510 3147 9510 3144 9501 3106 9565
      3107 9565 3109 9576 3114 9577 3116 9573
      3121 9575 3123 9573 3127 9573 3132 9566
      3135 9567 3136 9566 3145 9571 3146 9575
      3147 9572 3151 9572 3158 9542 3158 9518
TIME...MOT...LOC 2243Z 247DEG 20KT 3165 9526

Hathaway
Special weather statement, May 28, 6:28 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
628 PM CDT SUN MAY 28 2017

TXZ163-290015-
Houston TX-
628 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 715 PM
CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Morrill to near Austonio.
Movement was northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3157 9521 3158 9517 3152 9510 3147 9510
      3144 9501 3139 9497 3101 9554 3118 9575
      3127 9573 3132 9566 3136 9566 3140 9570
      3145 9571 3146 9575 3147 9572 3149 9574
      3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 2327Z 219DEG 9KT 3157 9519 3120 9559

11
Special weather statement, May 28, 6:42 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
642 PM CDT SUN MAY 28 2017

TXZ176-195-196-198-290030-
Madison TX-Brazos TX-Grimes TX-Burleson TX-
642 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...NORTHERN GRIMES...
NORTHEASTERN WASHINGTON...BRAZOS AND SOUTHWESTERN MADISON COUNTIES
UNTIL 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
Calvert, or near Hearne, moving southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Strong storm expected to move into the area within the
hour.

Locations impacted include...
College Station, Bryan, Navasota, Caldwell, Somerville, Snook,
Kurten, Wixon Valley, Millican, Kyle Field, Iola, Lyons, Deanville,
Chriesman, North Zulch, Wellborn, Roans Prairie and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3073 9662 3070 9656 3074 9646 3091 9635
      3097 9626 3101 9615 3066 9586 3038 9610
      3037 9615 3040 9620 3037 9621 3036 9627
      3038 9631 3030 9664 3032 9674 3039 9679
      3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2340Z 317DEG 14KT 3096 9665

Hathaway
Special weather statement, May 28, 7:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
732 PM CDT SUN MAY 28 2017

TXZ163-164-290115-
Houston TX-Trinity TX-
732 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND HOUSTON
COUNTIES UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pollok to near Latexo. Movement was east
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Crockett, Apple Springs, Grapeland, Lovelady, Kennard, Latexo,
Weches, Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3138 9495 3134 9496 3133 9490 3126 9490
      3123 9486 3116 9485 3112 9555 3129 9571
      3129 9568 3136 9566 3138 9569 3146 9572
      3146 9575 3147 9572 3149 9574 3155 9563
TIME...MOT...LOC 0032Z 291DEG 27KT 3142 9487 3138 9557

11

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:22 PM CDTAreal Flood AdvisoryHGXHouston113 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes32 min
May 28, 7:32 PM CDTSpecial Weather StatementHGXHouston43 min
May 28, 7:58 PM CDTSpecial Weather StatementHGXBrazos, Burleson47 min
May 28, 8:11 PM CDTSpecial Weather StatementHGXHouston, Madison, Trinity64 min
May 28, 8:18 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson27 min
May 28, 8:29 PM CDTFlash Flood WarningHGXHouston3 hr
May 28, 8:33 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Walker42 min
May 28, 8:40 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington31 min
May 28, 8:53 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington26 min
May 28, 9:09 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Montgomery, Trinity, Walker51 min
May 28, 9:14 PM CDTAreal Flood AdvisoryHGXHouston, Trinity2 hr
May 28, 9:31 PM CDTSpecial Weather StatementHGXPolk, San Jacinto29 min
May 28, 9:56 PM CDTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto, Walker34 min
May 28, 10:05 PM CDTFlash Flood WarningHGXHouston85 min
May 28, 10:43 PM CDTSpecial Weather StatementHGXWaller47 min
May 28, 11:27 PM CDTFlash Flood WarningHGXHouston3 hr
May 28, 11:34 PM CDTSpecial Marine WarningHGX56 min
May 28, 11:36 PM CDTSpecial Weather StatementHGXChambers, Harris39 min
May 28, 11:54 PM CDTSpecial Weather StatementHGXHouston66 min
May 29, 12:23 AM CDTSpecial Marine WarningHGX67 min
May 29, 12:28 AM CDTSpecial Weather StatementHGXGalveston47 min
May 29, 12:37 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris113 min
May 29, 1:02 AM CDTSpecial Marine WarningHGX118 min
May 29, 1:05 AM CDTSpecial Weather StatementHGXBrazoria, Galveston40 min
May 29, 1:16 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 29, 1:45 AM CDTSpecial Weather StatementHGXBrazoria45 min
May 29, 2:23 AM CDTAreal Flood WarningHGXHouston3 hr
May 29, 2:31 AM CDTSpecial Marine WarningHGX119 min
May 29, 2:47 AM CDTSmall Craft AdvisoryHGX4 hr
May 29, 4:41 AM CDTSpecial Marine WarningHGX2 hr
May 29, 4:43 AM CDTSpecial Marine WarningHGX2 hr
May 29, 5:03 AM CDTSpecial Marine WarningHGX117 min
May 29, 6:50 AM CDTGale WarningHGX6 hr
May 29, 6:50 AM CDTSmall Craft AdvisoryHGX6 hr
May 29, 9:20 AM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda7 hr
May 29, 9:29 AM CDTWind AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda7 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.